Archive for Rational Mechanics and Analysis

, Volume 175, Issue 2, pp 287–300 | Cite as

A New Approach to Counterexamples to L1 Estimates: Korn’s Inequality, Geometric Rigidity, and Regularity for Gradients of Separately Convex Functions

  • Sergio ContiEmail author
  • Daniel Faraco
  • Francesco Maggi


The derivation of counterexamples to L1 estimates can be reduced to a geometric decomposition procedure along rank-one lines in matrix space. We illustrate this concept in two concrete applications. Firstly, we recover a celebrated, and rather complex, counterexample by Ornstein, proving the failure of Korn’s inequality, and of the corresponding geometrically nonlinear rigidity result, in L1. Secondly, we construct a function f:ℝ2→ℝ which is separately convex but whose gradient is not in BVloc, in the sense that the mixed derivative ∂2f/∂x1x2 is not a bounded measure.


Neural Network Complex System Nonlinear Dynamics Convex Function Electromagnetism 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alberti, G., Ambrosio, L.: A geometrical approach to monotone functions in ℝn. Math. Z. 230, 259–316 (1999)zbMATHGoogle Scholar
  2. 2.
    Astala, K., Faraco, D., Székelyhidi, L.: Convex integration and Lp theory of elliptic equations. MPI-MIS Preprint 70/2004Google Scholar
  3. 3.
    Aumann, R.J., Hart, S.: Bi-convexity and bi-martingales. Israel J. Math. 54, 159–180 (1986)zbMATHGoogle Scholar
  4. 4.
    Bourgain, J., Brezis, H.: On the equation divy=f and application to control of phases. J. Am. Math. Soc. 16, 393–426 (2002)zbMATHGoogle Scholar
  5. 5.
    Burago, D., Kleiner, B.: Separated nets in Euclidean space and Jacobians of bilipschitz maps. GAFA, Geom. funct. anal. 8, 273–282 (1998)Google Scholar
  6. 6.
    Burkholder, D.L.: Martingales and Fourier analysis in Banach spaces. Lecture Notes in Mathematics, vol. 1206, pp. 61–108, Springer-Verlag, 1986Google Scholar
  7. 7.
    Conti, S., Faraco, D., Maggi, F., Müller, S.: Rank-one convex functions on 2×2 symmetric matrices and laminates on rank-three lines. MPI-MIS Preprint 50/2004Google Scholar
  8. 8.
    Conti, S., Ortiz, M.: Dislocation microstructures and the effective behavior of single crystals. MPI-MIS Preprint 5/2004, to appear in Arch. Rational. Mech. Anal.Google Scholar
  9. 9.
    Conti, S., Schweizer, B.: Rigidity and Gamma convergence for solid-solid phase transitions with SO(2)-invariance. MPI-MIS Preprint 69/2004Google Scholar
  10. 10.
    Dacorogna, B., Fusco, N., Tartar, L.: On the solvability of the equation div u=f in L1 and in C0. Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 14, 239–245 (2003)Google Scholar
  11. 11.
    Faraco, D.: Milton’s conjecture on the regularity of solutions to isotropic equations. Ann. I. H. Poincaré 20, 889–909 (2003)zbMATHGoogle Scholar
  12. 12.
    Faraco, D.: Tartar conjecture and Beltrami operators. Michigan Math. Journal 52, 83–104 (2004)zbMATHGoogle Scholar
  13. 13.
    Friesecke, G., James, R., Müller, S.: A theorem on geometric rigidity and the derivation of nonlinear plate theory from three dimensional elasticity. Comm. Pure Appl. Math 55, 1461–1506 (2002)zbMATHGoogle Scholar
  14. 14.
    Gehring, F.W.: Rings and quasiconformal mappings in space. Proc. Nat. Acad. Sci. U.S.A. 47, 98–105 (1961)zbMATHGoogle Scholar
  15. 15.
    John, F.: Rotation and strain. Comm. Pure Appl. Math. 14, 391–413 (1961)zbMATHGoogle Scholar
  16. 16.
    Kirchheim, B.: Rigidity and geometry of microstructures. MPI-MIS Lecture notes n. 16, 2002Google Scholar
  17. 17.
    Kirchheim B., Lorent, A.: In preparationGoogle Scholar
  18. 18.
    Kirchheim, B., Müller, S., Šverák, V.: Studying nonlinear pde by geometry in matrix space. Geometric analysis and nonlinear partial differential equations (Hildebrandt, S., Karcher, H. eds.), Springer, 2003, pp. 347–395Google Scholar
  19. 19.
    Kohn, R.V.: New estimates for deformations in terms of their strains. Ph.D. thesis, Princeton University, 1979Google Scholar
  20. 20.
    Kohn, R.V.: New integral estimates for deformations in terms of their nonlinear strains. Arch. Rat. Mech. Anal. 78, 131–172 (1982)zbMATHGoogle Scholar
  21. 21.
    McMullen, C.T.: Lipschitz maps and nets in Euclidean space. GAFA, Geom. funct. anal. 8, 304–314 (1998)Google Scholar
  22. 22.
    Müller, S.: Rank-one convexity implies quasiconvexity on diagonal matrices. Int. Math. Res. Not. 20, 1087–1095 (1999)Google Scholar
  23. 23.
    Müller, S.: Variational models for microstructure and phase transitions. In: Calculus of variations and geometric evolution problems (F. Bethuel et al., eds.), Springer Lecture Notes in Math. 1713, Springer, Berlin, 1999, pp. 85–210Google Scholar
  24. 24.
    Müller, S., Šverák, V.: Convex integration for Lipschitz mappings and counterexamples to regularity. Ann. Math. 157, 715–742 (2003)MathSciNetGoogle Scholar
  25. 25.
    Ornstein, D.A.: Non-inequality for differential operators in the L1-norm. Arch. Rational. Mech. Anal. 11, 40–49 (1962)zbMATHGoogle Scholar
  26. 26.
    Preiss, D.: Unpublished, the results are quoted in [30]Google Scholar
  27. 27.
    Reshetnyak, Y.G.: Liouville’s theory on conformal mappings under minimal regularity assumptions. Sibirskii Math. J. 8, 69–85 (1967)zbMATHGoogle Scholar
  28. 28.
    Stein, E.M.: Singular integrals and differentiability properties of functions. Princeton University Press, 1970Google Scholar
  29. 29.
    Strauss, M.J.: Variations of Korn’s and Sobolev’s inequalities. In: Partilal Differential Equation, Amer. Math. Soc. 207–214 (1973)Google Scholar
  30. 30.
    Tartar, L.: Some remarks on separately convex functions. Microstructure and phase transition (D. Kinderlehrer et al., eds.), IMA Vol. Mat. Appl., vol. 54, Springer, 1993, pp. 191–204Google Scholar
  31. 31.
    Temam, R.: Mathematical problems in plasticity. Bordas, Paris, 1985Google Scholar
  32. 32.
    Šverák, V.: Unpublished, the results are quoted in [30]Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Max-Planck-Institute for Mathematics in the SciencesLeipzigGermany
  2. 2.Dipartimento di Matematica “U. Dini”Università di Firenze Viale Morgagni 67/AFirenzeItaly

Personalised recommendations